Vermont, 2002

Damaging Winds in Vermont, May 31, 2002

May 31, 2002 · NWS BTV · 3 events in 1 county or zone

A cold front moved from the Great Lakes region early Friday (May 31st) and moved across northern New York and Vermont during the late afternoon and early night of May 31st. This front was preceded and accompanied by thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved from the Great Lakes region early Friday (May 31st) and moved across northern New York and Vermont during the late afternoon and early night of May 31st. This front was preceded and accompanied by thunderstorms. Severe thunderstorms moved across Orleans county of Vermont during the evening with trees blown down in the towns of Irasburg, Newport and Orleans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 9:37 PM EST, 38 minutes earlier.

Area forecast discussion, May 31, 9:37 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1037 PM EDT FRI MAY 31 2002

PERSISTENT CONVECTION ACROSS THE NORTHERN PORTION OF THE FCST AREA
THIS EVENING.  SKIES HAVE CLEARED ACROSS SOUTHERN VERMONT WITH FOG
FORMING AT KVSF.  TEMP/DEW POINT SPREAD ALSO FAIRLY CLOSE...SO WILL
ADD A MENTION OF FOG TO MOST OF THE ZONES OVERNIGHT.  WILL MENTION
A CHANCE OF SHOWERS/TSTMS FROM THE CHAMPLAIN VLY EASTWARD OVERNIGHT.
WINDS ALSO HAVE DIMINISHED AS A LOW LEVEL INVERSION HAS DEVELOPED
ACROSS THE FCST AREA...SO WILL ALSO LOWER THE WIND SPEEDS OVERNIGHT
AS WELL.  OTRW...NO CHANGES TO THE REMAINDER OF THE FCST.

.BTV...NONE.

WGH

In the hours before

Special weather statement, May 31, 4:40 PM EST, 5 hours 35 minutes before
NYZ026>031-034-035--312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW
YORK STATE...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF
NORTHERN NEW YORK.

THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK
DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.
Special weather statement, May 31, 4:40 PM EST, 5 hours 35 minutes before
NYZ026>031-034-035-VTZ001>012-010000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW
YORK STATE...
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL 800
PM EDT...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF
NORTHERN NEW YORK.

THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK
DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL
800 PM EDT.
Special weather statement, May 31, 5:15 PM EST, 5 hours before
VTZ001>012-312245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
615 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF VERMONT...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN...CENTRAL...AND SOUTH CENTRAL VERMONT.

THE LINE OF STRONGEST THUNDERSTORMS HAS MOVED SOUTH AND EAST OF
VERMONT DURING THE PAST FEW HOURS.  SHOWERS AND THUNDERSTORMS MAY
OCCUR THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED IN VERMONT
THE REMAINDER OF THIS EVENING.
Local storm report, May 31, 6:33 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    3 NE LAKE CLEAR           NY   66 MPH TSTM WIND GUST
05/31/02   FRANKLIN                       REPORTED AT NWS ASOS SITE.

1205 PM    PAUL SMITHS               NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN REPORTED BY
                                          CO-OP OBSERVERS

1205 PM    ST REGIS FALLS            NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN AND POWER LINES
                                          DOWN REPORTED BY COOP
                                          OBSERVER

0120 PM    LOWELL                    VT   WIND DAMAGE
05/31/02   ORLEANS                        TREES DOWN REPORTED BY
                                          LOCAL POSTMASTER

0210 PM    CHITTENDEN                VT   WIND DAMAGE
05/31/02   RUTLAND                        TREES DOWN REPORTED BY
                                          STATE POLICE

0235 PM    6 SE RUTLAND              VT   59 MPH TSTM WIND GUST
05/31/02   RUTLAND                        RECORDED AT RUTLAND AWOS
                                          SITE

0250 PM    GOUVERNEUR                NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    HORSE TRAILER FLIPPED OVER
                                          AND DAMAGED. UTILITY POLES
                                          DOWN REPORTED BY STATE
                                          POLICE

0320 PM    SOUTH COLTON              NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    TREES AND POWER LINES DOWN
                                          REPORTED BY STATE POLICE

0340 PM    5 N LAKE CLEAR            NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES DOWN REPORTED BY
                                          STATE POLICE

0345 PM    E 5 SARANAC LAKE          NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES DOWN ON
                                          ROUTE 86 AT DONNELY CORNER
                                          REPORTED BY CO-OP OBSERVER

0349 PM    LAKE COLBY                NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN ALONG ROUTE 86
                                          ALONG OLD LAKE COLBY ROAD
                                          REPORTED BY STATE POLICE

0415 PM    4 SW REDFORD              NY   WIND DAMAGE
05/31/02   CLINTON                        TREES DOWN REPORTED BY HAM
                                          RADIO OPERATOR

0430 PM    LEWIS                     NY   WIND DAMAGE
05/31/02   ESSEX                          TREES DOWN ALONG STATE
                                          ROUTE 9 REPORTED BY STATE
                                          POLICE

JG
Local storm report, May 31, 9:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1009 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    3 NE LAKE CLEAR           NY   66 MPH TSTM WIND GUST
05/31/02   FRANKLIN                       REPORTED AT NWS ASOS SITE.

1205 PM    PAUL SMITHS               NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN REPORTED BY
                                          CO-OP OBSERVERS

1205 PM    ST REGIS FALLS            NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN AND POWER LINES
                                          DOWN REPORTED BY COOP
                                          OBSERVER

1219 PM    ALTONA                    NY   WIND DAMAGE
05/31/02   CLINTON                        POWER LINES DOWN REPORTED
                                          BY LOCAL FIRE DEPARTMENT

0120 PM    LOWELL                    VT   WIND DAMAGE
05/31/02   ORLEANS                        TREES DOWN REPORTED BY
                                          LOCAL POSTMASTER

0210 PM    CHITTENDEN                VT   WIND DAMAGE
05/31/02   RUTLAND                        TREES DOWN REPORTED BY
                                          STATE POLICE

0235 PM    6 SE RUTLAND              VT   59 MPH TSTM WIND GUST
05/31/02   RUTLAND                        RECORDED AT RUTLAND AWOS
                                          SITE

0250 PM    GOUVERNEUR                NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    HORSE TRAILER FLIPPED OVER
                                          AND DAMAGED. UTILITY POLES
                                          DOWN REPORTED BY STATE
                                          POLICE

0320 PM    SOUTH COLTON              NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    TREES AND POWER LINES DOWN
                                          REPORTED BY STATE POLICE

0340 PM    5 N LAKE CLEAR            NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES DOWN REPORTED BY
                                          STATE POLICE

0345 PM    E 5 SARANAC LAKE          NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES DOWN ON
                                          ROUTE 86 AT DONNELY CORNER
                                          REPORTED BY CO-OP OBSERVER

0349 PM    LAKE COLBY                NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN ALONG ROUTE 86
                                          ALONG OLD LAKE COLBY ROAD
                                          REPORTED BY STATE POLICE

0415 PM    4 SW REDFORD              NY   WIND DAMAGE
05/31/02   CLINTON                        TREES DOWN REPORTED BY HAM
                                          RADIO OPERATOR

0430 PM    LEWIS                     NY   WIND DAMAGE
05/31/02   ESSEX                          TREES DOWN ALONG STATE
                                          ROUTE 9 REPORTED BY STATE
                                          POLICE

JG

The radar

The Burlington radar (KCXX), 77 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
May 31, 10:15 PM EST
Where
Orleans County, Irasburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -72.283

Thunderstorm Wind, Orleans

When
May 31, 10:15 PM EST
Where
Orleans County, Newport
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -72.200

Thunderstorm Wind, Orleans

When
May 31, 10:15 PM EST
Where
Orleans County, Orleans
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -72.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299995, 5299996, 5299997.